Alert archive / Oregon / Gale Watches in 2021
Gale Watch 36, NWS Medford, OR
NWS Medford, OR issued this gale watch at Dec 17, 2021, 3:26 PM PST. It took effect at Dec 18, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 17, 2021, 3:26 PM PST (23:26 UTC)
- In effect from
- Dec 18, 2021, 10:00 PM PST
- Expired
- Dec 18, 2021, 2:34 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
625 WHUS76 KMFR 172326 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 326 PM PST Fri Dec 17 2021 PZZ350-356-370-376-181230- /O.UPG.KMFR.SE.A.0032.211218T2100Z-211220T1200Z/ /O.NEW.KMFR.SC.Y.0131.211218T2100Z-211219T1800Z/ /O.NEW.KMFR.GL.A.0036.211219T1800Z-211220T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 326 PM PST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 10 AM PST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE SUNDAY NIGHT... * WHAT...For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 11 ft at 10 seconds expected. For the Gale Watch, south winds 25 to 35 kt with gusts up to 40 kt and seas 10 to 13 ft at 12 seconds possible. * WHERE...Between Florence and Pt. St. George. * WHEN...For the Small Craft Advisory, from 1 PM Saturday to 10 AM PST Sunday. For the Gale Watch, from Sunday morning through late Sunday night. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
3 follow-up statements
585 WHUS76 KMFR 180531 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 931 PM PST Fri Dec 17 2021 PZZ350-370-181900- /O.EXT.KMFR.SC.Y.0131.211218T0900Z-211219T0600Z/ /O.NEW.KMFR.GL.W.0044.211218T1800Z-211219T0600Z/ /O.NEW.KMFR.SE.A.0033.211219T0600Z-211220T0000Z/ /O.EXT.KMFR.GL.A.0036.211219T0600Z-211220T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 931 PM PST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM TO 10 PM PST SATURDAY... ...GALE WARNING IN EFFECT FROM 10 AM TO 10 PM PST SATURDAY... ...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... ...GALE WATCH NOW IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...For the Gale Warning, south winds 25 to 35 kt with gusts up to 40 kt and seas 7 to 10 ft expected. For the Small Craft Advisory, south winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft expected. For the Gale Watch, south winds 20 to 35 kt with gusts up to 40 kt and seas 11 to 16 ft possible. For the Hazardous Seas Watch, very steep and hazardous seas 10 to 15 ft possible. * WHERE...Small Craft Advisory for all of the area into Saturday morning, then near shore and in the far outer portion through Saturday evening. Gale Warning from 5 nm to 40 nm from shore late Saturday morning through Saturday evening. Hazardous Seas Watch late Saturday evening through Sunday, except a Gale Watch south of Bandon. * WHEN...For the Gale Warning, from 10 AM to 10 PM PST Saturday. For the Small Craft Advisory, from 1 AM to 10 PM PST Saturday. For the Gale Watch, from late Saturday evening through Sunday afternoon. For the Hazardous Seas Watch, from late Saturday evening through Sunday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-376-181900- /O.EXT.KMFR.SC.Y.0131.211218T0900Z-211219T0600Z/ /O.NEW.KMFR.SE.A.0033.211219T0600Z-211220T0000Z/ /O.EXT.KMFR.GL.A.0036.211219T0600Z-211220T0000Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 931 PM PST Fri Dec 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM TO 10 PM PST SATURDAY... ...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... ...GALE WATCH NOW IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft expected. For the Gale Watch, south winds 25 to 35 kt with gusts up to 40 kt and seas 8 to 12 ft possible. For the Hazardous Seas Watch, very steep and hazardous seas 9 to 13 ft possible. * WHERE...Small Craft Advisory through Saturday morning north of Gold Beach and also in the outer portion south of Gold Beach. Small Craft Advisory for all the area Saturday afternoon and evening. Gale Watch late Saturday evening through Sunday afternoon, except a Hazardous Seas Watch near shore south of Port Orford. * WHEN...For the Small Craft Advisory, from 1 AM to 10 PM PST Saturday. For the Gale Watch, from late Saturday evening through Sunday afternoon. For the Hazardous Seas Watch, from late Saturday evening through Sunday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
906 WHUS76 KMFR 180927 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 127 AM PST Sat Dec 18 2021 PZZ350-370-182230- /O.CON.KMFR.SC.Y.0131.000000T0000Z-211219T0600Z/ /O.CON.KMFR.GL.W.0044.211218T1800Z-211219T0600Z/ /O.CON.KMFR.GL.A.0036.211219T0600Z-211220T0000Z/ /O.CON.KMFR.SE.A.0033.211219T0600Z-211220T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 127 AM PST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... ...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...South winds 20 to 30 kt, increasing to 25 to 35 kt with gusts to 40 kt later this morning with very steep and hazardous seas 7 to 10 ft expected. Gales may continue tonight into Sunday, and seas are likely to build to 11 to 16 ft late Sunday afternoon. * WHERE...All areas will experience conditions hazardous to small craft through this evening. Gales are expected from 5 nm to 40 nm from shore late this morning through this evening. Warning level seas are possible across all areas tonight into Sunday with Gales possible south of Cape Arago. * WHEN...For the Gale Warning, from 10 AM this morning to 10 PM PST this evening. For the Small Craft Advisory, until 10 PM PST this evening. For the Gale Watch and Hazardous Seas Watch , from this evening through Sunday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-376-182230- /O.CON.KMFR.SC.Y.0131.000000T0000Z-211219T0600Z/ /O.CON.KMFR.GL.A.0036.211219T0600Z-211220T0000Z/ /O.CON.KMFR.SE.A.0033.211219T0600Z-211220T0000Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 127 AM PST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... ...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY AFTERNOON... * WHAT...South winds 15 to 25 kt with gusts up to 35 kt and steep seas 6 to 9 ft expected. For the Gale Watch, south winds 25 to 35 kt with gusts up to 40 kt with very steep and hazardous seas 9 to 13 ft possible. * WHERE...Conditions hazardous to small craft are expected generally north of Gold Beach and for most areas beyond 10 nm from shore through this morning. Then all areas will experience conditions hazardous to small craft through this evening with. Gales and very steep and hazardous seas are possible across all areas late this evening into Sunday afternoon. * WHEN...For the Small Craft Advisory, until 10 PM PST this evening. For the Gale Watch, from this evening through Sunday afternoon. For the Hazardous Seas Watch, from this evening through Sunday afternoon. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are possible. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
110 WHUS76 KMFR 182234 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 234 PM PST Sat Dec 18 2021 PZZ350-370-190700- /O.EXT.KMFR.SC.Y.0131.000000T0000Z-211219T1800Z/ /O.CON.KMFR.GL.W.0044.000000T0000Z-211219T0600Z/ /O.UPG.KMFR.GL.A.0036.211219T0600Z-211220T0000Z/ /O.NEW.KMFR.SE.W.0081.211219T1800Z-211220T1200Z/ /O.NEW.KMFR.GL.W.0045.211219T1800Z-211220T1200Z/ /O.UPG.KMFR.SE.A.0033.211219T0600Z-211220T0000Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 234 PM PST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY... ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM PST MONDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM PST MONDAY... * WHAT...For the first Gale Warning this evening, south winds 20 to 30 kt with gusts up to 40 kt with seas 9 to 12 ft at 12 seconds. For the second Gale Warning and Hazardous Seas Warning Sunday, south winds 25 to 35 kt with gusts up to 40 kt and seas 11 to 15 ft at 12 seconds expected. * WHERE...For the first Gale Warning this evening, areas north of Cape Blanco and beyond 10 nm from shore. Small craft conditions will cover all other areas. For the second Gale Warning, areas south of Coos Bay and beyond 10 nm from shore. Hazardous seas will cover all other areas between Florence and Pt. St. George. Steepest seas will occur in the outer waters. * WHEN...For the first Gale Warning, until 10 PM PST this evening. For the second Gale Warning, from 10 AM Sunday to 4 AM PST Monday. For the Hazardous Seas Warning, from 10 AM Sunday to 4 AM PST Monday. For the Small Craft Advisory, until 10 AM PST Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ356-376-190700- /O.EXT.KMFR.SC.Y.0131.000000T0000Z-211219T1800Z/ /O.UPG.KMFR.GL.A.0036.211219T0600Z-211220T0000Z/ /O.UPG.KMFR.SE.A.0033.211219T0600Z-211220T0000Z/ /O.NEW.KMFR.SE.W.0081.211219T1800Z-211220T1200Z/ /O.NEW.KMFR.GL.W.0045.211219T1800Z-211220T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 234 PM PST Sat Dec 18 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST SUNDAY... ...GALE WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM PST MONDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM PST MONDAY... * WHAT...For the Gale Warning Sunday, south winds 25 to 35 kt with gusts up to 40 kt and seas 11 to 16 ft at 12 seconds expected. For the Hazardous Seas Warning, very steep and hazardous seas 11 to 16 ft at 15 seconds expected. For the Small Craft Advisory tonight, south winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 12 ft at 10 seconds. * WHERE...For the Small Craft Advisory tonight, all areas between Pt. St. George and Cape Blanco. For the Gale Warning locations beyond 5 nm from shore and between Cape Blanco and Pt. St. George. For the Hazardous seas warning, all areas between Florence and Pt. St. George. Steepest seas will occur in the outer waters. * WHEN...For the Gale Warning and Hazardous Seas Warning, from 10 AM Sunday to 4 AM PST Monday. For the Small Craft Advisory, until 10 AM PST Sunday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Dec 17, 2:55 PM PST, 31 minutes earlier.
Area forecast discussion, Dec 17, 2:55 PM PST, 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
255 PM PST Fri Dec 17 2021
.DISCUSSION...
.SHORT TERM...Through Sunday Night (Dec 19)...Broad ridging
remains overhead through tonight, but a trough currently over the
Gulf of Alaska will dive south into the Pacific Northwest
Saturday. Precipitation chances will begin at the coast by
morning, as onshore flow develops, then rain chances will spread
inland to the Cascades as the flow strengthens throughout the day.
Meanwhile, a plume of moisture originating from just north of
Hawaii, will concentrate ahead of the trough before being pushed
onshore as an atmospheric river as the front moves into our area
late Saturday night into Sunday morning.
The trough will split as it moves onshore, and this is the source
of many of the changes we've seen in the forecast over the last
few cycles. Now, as the front and moisture plume push into the
north coast, the system will split, with half of the system
staying just to our north, and the other half moving to the
southwest, creating a closed low off the coast of northern
California. This means that the front is now expected to stall
out Sunday morning, before retreating back to the north Sunday
evening, while the onshore flow shifts from west to south, cutting
off upslope flow and the inland penetration of the moisture.
As a result, the bulk of the rain will fall along the coast north
of roughly Port Orford, with several inches of precipitation
likely along the north coast and the coastal ranges, the vast
majority of which (up to 2 inches) will fall in a 12 hour period
Sunday morning. That is not to say that other areas will not get
rain, as the south coast, the Umpqua Basin, the Kalmiopsis, and
the northern Cascades should see substantial rain as well, just
not quite as much or at as heavy a rate. Unfortunately, many other
areas, such as northern California, Jackson County, and the
entire East Side, could be left with little to no measurable rain
at all between now and Sunday night.
All that being said, the inflection point of the splitting
energy and/or the southernmost point that the front makes it
before stalling, could still change, moving farther north or south
over the next few model cycles. This would necessarily change
precipitation amounts and timing, but the new forecast generally
reflects the current thinking and the bulk of the guidance. -BPN
.Long Term...Monday through Friday night...The week will start
with a southerly flow regime, favoring gusty winds in the Shasta
Valley and areas east of the Cascades, and potentially the Bear
Creek Valley (Ashland north to Medford). This pattern also favors
precipitation along the Curry County coast and in Northern
California, particularly the Mount Shasta area. We are now
advertising gusty winds in the Shasta Valley on Monday in the
forecast. Additionally, a deep low over the Northeast Pacific will
remain fairly stationary through the week, occasionally ejecting
energy and moisture into the forecast area. The first of those
will be Monday night into Tuesday, spreading moderate to
potentially heavy precipitation into Northern California. Snow
levels will likely be right around the Mt Shasta City elevation
(3500 ft), and several inches of snow is in the current forecast
from Monday night through Tuesday at the Mount Shasta City
elevation. Models are suggesting a low to medium impact from this
system, much less significant than the storms earlier this week.
Even though heavier precipitation will be focused over Northern
California Monday night into Tuesday, lesser rain and mountain
snow will still be possible Tuesday in most areas.
Additional systems are likely to impact the forecast area through
the rest of the week. Eventually, late in the week, the offshore
low likely opens up into an upper trough, and this trough moves
towards the coast. Confidence in this evolution is moderate per the
100 ensemble members of the European, American, and Canadian
ensembles. If the low opens up and pushes eastward, this will allow
for more widespread precipitation to enter Southern Oregon and
Northern California, and as this happens snow levels will likely
lower and the weather impacts will increase as rain and mountain
snow affect a broader portion of the forecast area. Looking a bit
further out in time, the European Ensemble solution for the 10-day
precipitation outlook suggests above normal precipitation for much
of Southern Oregon and Northern California. So, prepare for December
to bring more in the way of rain and mountain snow before the
month's end. -Keene
&&
.AVIATION...17/12Z TAFs...VFR skies are covering the forecast area
this afternoon with some lower skies along the coast near North
Bend. We're expecting some LIFR fog and ceilings in the valleys
tonight as skies clear off overhead. We are forecasting that fog to
clear out at some point tomorrow as the winds aloft should be able
to mix out the boundary layer in the afternoon.
-Smith
&&
.MARINE...Updated 245 PM PST Friday, 17 December, 2021...Light
winds and diminishing seas are expected through tonight. A frontal
system will then move in Saturday into Sunday. We issued a small
craft advisory as seas are expected to be elevated with some brisk
winds along and next to the coast around Saturday through Saturday
night. Based on the latest forecast data, there appears to be a good
chance for gale force winds for a period Sunday morning and Sunday
afternoon. The winds will have a notable drop off north of Florence
based on the latest data. However, southerly fresh swell and wind
waves should be high between 10 to 14 feet from Sunday into Monday.
Beyond Monday, the low stays out over the waters and southerly fresh
swell is forecast to keep moving into the forecast area.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.
Pacific Coastal Waters...
Hazardous Seas Watch from Saturday afternoon through late Sunday
night for PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 4:00 PM PST | Hazardous Seas Watch | MFR | 23 hr | |
| Dec 17, 3:26 PM PST | Small Craft Advisory | MFR | 34 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.